Alert archive / Maine / Gale Warnings in 2016

Gale Warning 28, NWS Caribou, ME

November 11, 2016

NWS Caribou, ME issued this gale warning at Nov 11, 2016, 2:29 AM EST. It took effect at Nov 11, 2016, 1:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2016, 2:29 AM EST (07:29 UTC)
In effect from
Nov 11, 2016, 1:00 PM EST
Expired
Nov 12, 2016, 2:49 AM EST
In force
14 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

998 
WHUS71 KCAR 110729
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
229 AM EST FRI NOV 11 2016

ANZ050-051-111930-
/O.CAN.KCAR.SC.Y.0082.000000T0000Z-161111T1800Z/
/O.UPG.KCAR.GL.A.0014.161111T1800Z-161112T0600Z/
/O.NEW.KCAR.GL.W.0028.161111T1800Z-161112T0900Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
229 AM EST FRI NOV 11 2016

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST
SATURDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. THE GALE
WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 25 KT WITH GUSTS UP TO
  40 KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ052-111930-
/O.UPG.KCAR.SC.Y.0082.000000T0000Z-161112T0600Z/
/O.NEW.KCAR.GL.W.0028.161111T1800Z-161112T0900Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
229 AM EST FRI NOV 11 2016

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST
SATURDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 25 KT WITH GUSTS UP TO
  35 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
4 follow-up statements
804 
WHUS71 KCAR 111931
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EST FRI NOV 11 2016

ANZ050>052-120345-
/O.CON.KCAR.GL.W.0028.000000T0000Z-161112T0900Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
231 PM EST FRI NOV 11 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  40 KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
358 
WHUS71 KCAR 120235
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
935 PM EST FRI NOV 11 2016

ANZ050>052-120900-
/O.CON.KCAR.GL.W.0028.000000T0000Z-161112T0900Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
935 PM EST FRI NOV 11 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WINDS AND SEAS...NORTHWEST WINDS 25 KT WITH GUSTS UP TO 35 KT.
  SEAS 3 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

VJN
807 
WHUS71 KCAR 120512
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1212 AM EST SAT NOV 12 2016

ANZ050>052-120900-
/O.CON.KCAR.GL.W.0028.000000T0000Z-161112T0900Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1212 AM EST SAT NOV 12 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 35
  KT. SEAS 3 TO 7 FEET...HIGHEST OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
865 
WHUS71 KCAR 120749
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
249 AM EST SAT NOV 12 2016

ANZ050>052-121600-
/O.CAN.KCAR.GL.W.0028.000000T0000Z-161112T0900Z/
/O.NEW.KCAR.SC.Y.0083.161112T0749Z-161113T1100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
249 AM EST SAT NOV 12 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SUNDAY. THE GALE
WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...NORTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30
  KT. THE WIND WILL SHIFT INTO THE WEST THIS AFTERNOON. SEAS 4 TO
  7 FEET...HIGHEST OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

CB

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Nov 11, 12:23 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 11, 12:23 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 AM EST Fri Nov 11 2016

.SYNOPSIS...
A cold front will approach tonight and cross the area Friday
morning. High pressure will build in from the west on Saturday
then slide south of the region on Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
1225 AM update...No significant changes were needed with this
update. Light returns can be seen on radar and expect this will
fill in over the next couple of hours. Temperatures are still
fairly mild at this hour, especially across the north where clouds
have been thickest. Some of the more sheltered valleys in the
Central Highlands have dropped into the lower to mid 30s already,
but most other spots where we are expecting precipitation are
still in the upper 30s and lower 40s. Therefore it is expected
that much of the precipitation will fall as rain with just some
snow mixing in across portions of the North Woods. Overall the
forecast is in good shape and any changes were minor.

Orgnl Disc: A southwesterly breeze will continue tonight ahead of
an approaching cold front. Showers ahead of the front will push
across the north this evening and then scatter across central
areas later tonight. The cold front will push through the region
Friday morning followed by strong gusty northwesterly winds during
the day on Friday. Northern areas will remain mostly cloudy while
Downeast becomes partly sunny. A few spotty rain or snow showers
may linger across the far north following the frontal passage on
Friday. Otherwise, Friday will be mainly dry across the area.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Strong winds and cold air advection are the issues for Friday
night as temperatures fall into the mid to upper 20s and winds
gust over 30 mph through the evening with a steep lapse rate in
the lower few thousand feet. Wind chills will drop into the teens
overnight. The winds continue Saturday, but winds backing to a WSW
direction may help get rid of stratocumulus fields through
downslope processes and provide some sunshine. Wind gusts could
still be near 30 mph during Saturday morning for higher terrain
locations such as Greenville and Frenchville, but will tend to
decrease slightly during the day. A shortwave riding across the
Quebec will bring overrunning high clouds Saturday night and keep
lows in the lower 30s for most locations. The forecast area will
not receive any precipitation from this system, but it advect
warmer air for Sunday as highs move into the 40s to lower 50s.
Stratocu fields are expected to recur north of Houlton under the
subsidence inversion during Sunday and will keep temperatures
lower in these northern zones.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night will be relatively mild with lows in the 30s as warm
air advection continues and ridging builds aloft. Stratocumulus
lingering north of Houlton will help keep temperatures up. Another
shortwave trough will pass north of the region in Quebec without
effect. Ridging and seasonably mild temperatures continue into
Tuesday. Questions arise for the midweek period as large scale
upper level troughing develops over the Eastern US. A series of
shortwaves will rotate through the upper trough and will bring the
threat of rain...from late Tuesday night into Thursday night. The
15/12Z ECMWF and GEMS favor the earlier side of this window while
the GFS has a later shortwave developing as the primary storm and
hitting the forecast area later. Have taken a compromise position
with the highest pops and winds on Wednesday into Wednesday
evening.

The significance of a coastal storm on Wednesday is the
coincidence with the so-called King Tide in which the moon will be
the closest to the Earth since 1948. The unusually high tides
alone could cause minor coastal flooding in the usually vulnerable
locations such as Machias. However, the addition of this potential
coastal storm for Wednesday could add another foot or more of
surge at the high tide around midday. The evolution and timing of
this storm will have to be watched very carefully with regard to
potential coastal flooding issues next week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Conditions are expected to lower to MVFR then IFR
across northern and central areas tonight into Friday ahead of the
cold front. Downeast areas should be mostly sunny. Conditions
should improve to VFR across the area on Friday. Cold advection
and gusty winds will likely result in some turbulent conditions on
Friday.

SHORT TERM: Strong NNW winds gusting to 35 kts will be an issue
Friday evening. MVFR cigs are possible Friday night...mostly north
of HUL. VFR conditions are expected to develop for all sites
Saturday into Saturday night. There is potential for MVFR cigs
north of HUL on Sunday into Monday. Otherwise, VFR conditions are
likely at other terminals into Tuesday.

&&

.MARINE...
NEAR TERM: An SCA will be up for southwesterly winds tonight into
Friday morning. Winds may increase to Gale for the offshore waters
in strong gusty winds behind the cold front Friday afternoon. A
gale watch will be up for Friday afternoon for the offshore
waters.

SHORT TERM: Extended the gale watch into Friday night as strong
winds will continue well into the night. SCA conditions will
likely continue into Sunday morning after the gale. The next
concern will be Tuesday night into Wednesday night due to the
combination of the King Tide and the threat of a coastal storm.

The King Tide will bring abnormally high and low tides from the
14th to the 17th. The track of the coastal storm as suggested by
the ECMWF model would bring strong ENE winds Tuesday night into
Wednesday evening. The resulting higher seas could produce an even
more impressive storm surge on Wednesday at high tide around
midday.

Low tides are expected to bring water levels below MLLW for the
14th through 16th.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 1 AM EST Saturday for ANZ052.
     Gale Watch from this afternoon through late tonight for ANZ050-
     051.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ050-
     051.

&&

Near Term...Hastings/VJN
Short Term...Dumont
Long Term...Dumont
Aviation...Hastings/VJN/Dumont
Marine...Hastings/VJN/Dumont
Hazardous weather outlook, Nov 10, 11:21 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1121 PM EST THU NOV 10 2016

MEZ001>006-010-011-015>017-031-032-120430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1121 PM EST THU NOV 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-120430-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1121 PM EST THU NOV 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-120430-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
1121 PM EST THU NOV 10 2016

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ029-030-120430-
COASTAL HANCOCK-COASTAL WASHINGTON-
1121 PM EST THU NOV 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HIGHEST ASTRONOMICAL TIDES SINCE 1948 ARE EXPECTED NEXT WEEK
FROM THE 14TH THROUGH THE 16TH. THERE IS THE POTENTIAL THAT A WEAK
COASTAL LOW COULD CAUSE A PERIOD OF ONSHORE FLOW LATE TUESDAY INTO
WEDNESDAY WHICH WOULD HAVE THE POTENTIAL OF PRODUCING OVERWASH OR
MINOR COASTAL FLOODING, BUT CONFIDENCE REMAINS LOW AS IT IS STILL
SEVERAL DAYS OUT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:27 PM ESTWind AdvisoryCARHancock, Penobscot, Washington3 hr

Nearby

Gale Warnings in Maine, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.